Missouri, 2017

Damaging Wind in Missouri, August 20, 2017

August 20, 2017 · NWS EAX · 1 event in 1 county or zone

A line of generally sub-severe storms moved through northwest Missouri, however one area did receive some minor tree damage and minor structural damage in Atchison County, Missouri.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS EAX wrote it up.

A line of generally sub-severe storms moved through northwest Missouri, however one area did receive some minor tree damage and minor structural damage in Atchison County, Missouri.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Kansas City, MO wrote its last area forecast discussion before the first event at Aug 20, 5:17 AM CST, 19 minutes earlier.

Area forecast discussion, Aug 20, 5:17 AM CST, 19 minutes before
AREA FORECAST DISCUSSION
National Weather Service Kansas City/Pleasant Hill MO
617 AM CDT Sun Aug 20 2017

.Discussion...
Issued at 317 AM CDT SUN AUG 20 2017

A complex of thunderstorms which developed across central NE last
evening has developed stout outflow and driven southeastward
throughout the night, reaching far northwest MO early this AM.
Significant dry air between 850-700 hPa and 2000+ J/kg MUCAPE
above the dry layer has helped support the cold-pool propagation
especially across southeast NE and into northeast KS where the
CAPE is highest. Wind gusts between 50-55 mph are not out of the
question where the reflectivity gradient and outflow boundary
remain coincident, but expect the most robust portion of the
complex to dive mainly southward where low-level shear and
instability are locally highest. The northern half of the complex
may continue to feed southeastward along the CAPE gradient, but
should eventually begin to run out of steam as it travels away
from the more supportive environment, leaving an outflow boundary
draped somewhere across the CWA.

Instability will mount this afternoon as diurnal heating sharpens
low-level lapse rates, and minimal capping will make isolated
storm development possible throughout the afternoon, especially
along any remnant boundaries. Shear will be minimal and dry air
will continue to plague the majority of the profile, leaving
isolated strong wind gusts as the primary concern in any robust
storms that develop.

Additional storms are expected to develop across NE/IA tonight,
which could again push southeastward across portions of the CWA
early tomorrow morning in a similar manner to this morning's
storms, possibly leaving cloud cover and outflow lingering into
the morning. In addition, cirrus is still expected to stream
northeastward into the forecast area from the southwest, resulting
in multiple possible layers of broken to overcast cloud cover
through the afternoon. Anywhere that enough heating does occur to
steepen lapse rates, isolated convection is again possible in the
afternoon.

A cold front will sweep through the region on Monday night and
Tuesday morning, bringing widespread showers and storms to the
CWA. Heavy rain and a few strong storms are possible, which could
be a concern for those with outdoor lodging or travel plans on
Monday night. These storms will exit the region Tuesday, leaving
quieter conditions and cooler temperatures for the remainder of
the forecast period.

&&

.Specifics for the Total Solar Eclipse on August 21st...
Issued at 317 AM CDT SUN AUG 20 2017

Broken to overcast cirrus is still expected to stream into the
region on Monday, at least partially hampering the view of the
solar eclipse across the majority of the forecast area. Cirrus
may be thin enough to still view the outline of the sun, but there
remains some question to whether a thicker midlevel deck will
also be present as a result of lingering morning convection.
Further updates will follow today and tonight.

&&

.Aviation...(For the 12Z TAFS through 12Z Monday Morning)
Issued at 617 AM CDT SUN AUG 20 2017

Showers and embedded thunderstorms will continue to dissipate over
the next 1-2 hours at the KC area terminals, and while the next
round of thunderstorms currently pushing into far northwest MO
could impact the TAF sites and particularly KSTJ through mid-
morning, coverage and certainty is low enough to warrant only a
VCTS for this potential second round. Otherwise, winds will be out
of the south to southwest today at around 10 kts, and skies should
become mainly clear by mid- to late-morning.

&&

.EAX WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
MO...NONE.
&&

Discussion...Laflin
Aviation...Laflin
Eclipse...Laflin
Hazardous weather outlook, Aug 20, 4:39 AM CST, 57 minutes before
Hazardous Weather Outlook
National Weather Service Kansas City/Pleasant Hill MO
539 AM CDT Sun Aug 20 2017

KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040-
043>046-053-054-211045-
Atchison KS-Miami-Linn KS-Doniphan-Leavenworth-Wyandotte-Johnson KS-
Atchison MO-Nodaway-Worth-Gentry-Harrison-Mercer-Putnam-Schuyler-
Holt-Andrew-De Kalb-Daviess-Grundy-Sullivan-Adair-Buchanan-Clinton-
Caldwell-Livingston-Linn MO-Macon-Platte-Clay-Ray-Carroll-Chariton-
Randolph-Jackson-Lafayette-Saline-Howard-Cass-Johnson MO-Pettis-
Cooper-Bates-Henry-
539 AM CDT Sun Aug 20 2017

This hazardous weather outlook is for northwest...north central and
west central Missouri...as well as extreme eastern Kansas.

.DAY ONE...Today and Tonight

 Storms this morning will produce 40-50 mph winds across the Kansas
 City metro and points southeastward.

 Heat indices are expected to reach the 100 to 105 degree mark this
 afternoon area-wide.

 More detailed information can be accessed at...
 https://www.weather.gov/eax/hwo

.DAYS TWO THROUGH SEVEN...Monday through Saturday

 Additional storms are possible early Monday morning, and are likely
 Monday night through Tuesday morning. A few storms could become
 strong to severe, particularly Monday night. In addition, heavy rain
 could lead to localized flooding.

 More detailed information can be accessed at...
 https://www.weather.gov/eax/hwo

In the hours before

Special weather statement, Aug 20, 1:55 AM CST, 3 hours 41 minutes before
Special Weather Statement
National Weather Service Kansas City/Pleasant Hill MO
255 AM CDT SUN AUG 20 2017

KSZ102-MOZ001>004-011-012-020-200845-
Doniphan KS-Atchison MO-Buchanan MO-Holt MO-Worth MO-Gentry MO-
Nodaway MO-Andrew MO-
255 AM CDT SUN AUG 20 2017

...SIGNIFICANT WEATHER ADVISORY FOR DONIPHAN...NORTHWESTERN
BUCHANAN...WORTH...NORTHWESTERN GENTRY...EASTERN ATCHISON...HOLT...
NODAWAY AND ANDREW COUNTIES UNTIL 345 AM CDT...

At 255 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Blanchard to Hamlin. Movement was east at
40 mph.

Wind gusts up to 50 mph will be possible with these storms.

Locations impacted include...
Maryville, Savannah, Wathena, Mound City, Highland, Troy, Grant City,
Oregon, Fairfax, Burlington Junction, Hopkins, Ravenwood, Maitland,
Amazonia, Skidmore, Forest City, Craig, Fillmore, White Cloud and
Denton.

This includes the following highways...
 Interstate 29 between mile markers 55 and 100.
 Interstate 229 between mile markers 10 and 14.

LAT...LON 4057 9430 3964 9500 3974 9534 4000 9534
      4000 9531 4004 9542 4012 9539 4018 9548
      4025 9549 4057 9526
TIME...MOT...LOC 0755Z 285DEG 36KT 4062 9513 3993 9565

Laflin
Special weather statement, Aug 20, 2:09 AM CST, 3 hours 27 minutes before
Special Weather Statement
National Weather Service Kansas City/Pleasant Hill
309 AM CDT Sun Aug 20 2017

KSZ103>105-MOZ028-029-037-210000-
Leavenworth-Wyandotte-Johnson KS-Platte-Clay-Jackson-
Including the cities of Fort Leavenworth, Leavenworth, Lansing,
Kansas City Kansas, Overland Park, Stanley, Olathe, Shawnee,
Lenexa, Parkville, Platte City, Riverside, Weatherby Lake,
Weston, Gladstone, Liberty, Excelsior Springs, Kansas City,
and Independence
309 AM CDT Sun Aug 20 2017

...HOT AND MUGGY CONDITIONS THIS AFTERNOON...

Temperatures this afternoon will rise into the mid 90s across the
Kansas City Metro, and will combine with rising humidity to bring
heat indices into the 101-104 degree range. This combination of
heat and humidity could lead to heat-related illness if proper
precautions are not taken, particularly for the elderly and those
without access to air conditioning.

Laflin
Special weather statement, Aug 20, 2:39 AM CST, 2 hours 57 minutes before
Special Weather Statement
National Weather Service Kansas City/Pleasant Hill MO
339 AM CDT SUN AUG 20 2017

KSZ102-MOZ002>005-011>013-020-200930-
Doniphan KS-Buchanan MO-De Kalb MO-Holt MO-Worth MO-Gentry MO-
Nodaway MO-Harrison MO-Andrew MO-
339 AM CDT SUN AUG 20 2017

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN DONIPHAN...
NORTHEASTERN BUCHANAN...WORTH...GENTRY...WESTERN HARRISON...
SOUTHEASTERN HOLT...SOUTHEASTERN NODAWAY...ANDREW AND DEKALB COUNTIES
UNTIL 430 AM CDT...

At 339 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Athelstan to near Troy. Movement was east
at 40 mph.

Wind gusts up to 50 mph will be possible with these storms.

Locations impacted include...
St. Joseph, Savannah, Albany, Gower, Wathena, Elwood, Stanberry,
Maysville, Troy, Country Club Villa, Country Club, King City, Grant
City, Stewartsville, Agency, Ravenwood, Union Star, Eagleville,
Amazonia and New Hampton.

This includes the following highways...
 Interstate 35 in Missouri between mile markers 101 and 114.
 Interstate 29 between mile markers 40 and 69.
 Interstate 229 between mile markers 0 and 14.

LAT...LON 4013 9419 4013 9422 4010 9421 3975 9447
      3974 9460 3960 9460 3976 9522 4057 9462
      4058 9386
TIME...MOT...LOC 0839Z 285DEG 36KT 4051 9458 3981 9510

Laflin

The radar

The Omaha radar (KOAX), 113 km away, was scanning. The volume nearest the first event began at 11:37 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Atchison

When
August 20, 5:36 AM CST to 5:39 AM CST
Where
Atchison County, 0.53 mi E of Watson
Measured
52 kt (60 mph) estimated gust
Reported by
Emergency Manager
Coordinates
40.480, -95.620

Emergency Manager in Atchison County, Missouri reported several 10-12 inch tree limbs down, along with some minor structural damage. Winds were estimated to be in the 50-60 mph range.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Missouri in 2017Every state in 2017This day in weather historyWarnings in Missouri, August 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 718632.